zbMATH — the first resource for mathematics

Regularity of lex-segment ideals: Some closed formulas and applications. (English) Zbl 1036.13014
The authors provide a closed formula for the (Castelnuovo-Mumford) regularity of a lex-segment ideal which depends only on its Hilbert function. Hence it bounds the regularity of any ideal with the same Hilbert function. As a consequence they are able to characterize those polynomials which are Hilbert polynomials of some projective scheme. Moreover, they give an explicit bound for the regularity of a projective scheme in terms of its Hilbert polynomial. Further applications include a (necessarily huge) bound for the maximal degree of an element of a reduced Gröbner basis of a polynomial ideal in terms of the degrees of the generating polynomials.

13D40 Hilbert-Samuel and Hilbert-Kunz functions; Poincaré series
13D45 Local cohomology and commutative rings
13P10 Gröbner bases; other bases for ideals and modules (e.g., Janet and border bases)
Full Text: DOI
[1] Anna Maria Bigatti, Upper bounds for the Betti numbers of a given Hilbert function, Comm. Algebra 21 (1993), no. 7, 2317 – 2334. · Zbl 0817.13007 · doi:10.1080/00927879308824679 · doi.org
[2] Winfried Bruns and Jürgen Herzog, Cohen-Macaulay rings, Cambridge Studies in Advanced Mathematics, vol. 39, Cambridge University Press, Cambridge, 1993. · Zbl 0788.13005
[3] Marc Chardin, Applications of some properties of the canonical module in computational projective algebraic geometry, J. Symbolic Comput. 29 (2000), no. 4-5, 527 – 544. Symbolic computation in algebra, analysis, and geometry (Berkeley, CA, 1998). · Zbl 0982.14034 · doi:10.1006/jsco.1999.0330 · doi.org
[4] M. Chardin, V. Gasharov and I. Peeva, Maximal Betti numbers, Proc. Amer. Math. Soc. 130 (2002), 1877-1880. · Zbl 0987.13004
[5] Gerd Gotzmann, Eine Bedingung für die Flachheit und das Hilbertpolynom eines graduierten Ringes, Math. Z. 158 (1978), no. 1, 61 – 70 (German). · Zbl 0352.13009 · doi:10.1007/BF01214566 · doi.org
[6] Mark L. Green, Generic initial ideals, Six lectures on commutative algebra (Bellaterra, 1996) Progr. Math., vol. 166, Birkhäuser, Basel, 1998, pp. 119 – 186. · Zbl 0933.13002
[7] Heather A. Hulett, Maximum Betti numbers of homogeneous ideals with a given Hilbert function, Comm. Algebra 21 (1993), no. 7, 2335 – 2350. · Zbl 0817.13006 · doi:10.1080/00927879308824680 · doi.org
[8] David Mumford, Lectures on curves on an algebraic surface, With a section by G. M. Bergman. Annals of Mathematics Studies, No. 59, Princeton University Press, Princeton, N.J., 1966. · Zbl 0187.42701
[9] Keith Pardue, Deformation classes of graded modules and maximal Betti numbers, Illinois J. Math. 40 (1996), no. 4, 564 – 585. · Zbl 0903.13004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.